Merck Manual

Please confirm that you are not located inside the Russian Federation

Loading

Vitamin E Excess

(Vitamin E Toxicity)

By

Larry E. Johnson

, MD, PhD, University of Arkansas for Medical Sciences

Last full review/revision Oct 2019| Content last modified Oct 2019
Click here for the Professional Version
NOTE: This is the Consumer Version. DOCTORS: Click here for the Professional Version
Click here for the Professional Version

Vitamin E toxicity is rare, but occasionally high doses cause a risk of bleeding, as well as muscle weakness, fatigue, nausea, and diarrhea.

  • The greatest risk from vitamin E toxicity is bleeding.

  • Diagnosis is based on a person's symptoms.

  • Stopping vitamin E supplements and taking vitamin K, if needed, resolves the symptoms.

Vitamin E (tocopherol) is an antioxidant: It protects cells against damage by free radicals, which are by-products of normal cell activity and which participate in chemical reactions within cells. Some of these reactions can be harmful. (See also Overview of Vitamins.)

Many people take vitamin E supplements to help prevent certain disorders. Vitamin E supplements do not protect against heart and blood vessel disorders. There is no convincing evidence that vitamin E, even in high doses, slows the progression of Alzheimer disease. Whether vitamin E supplements protect against tardive dyskinesia (repetitive involuntary movements of the mouth, tongue, arms, or legs—a side effect of antipsychotic drugs) and whether they increase or decrease the risk of prostate cancer is controversial.

Vitamin E, like vitamins A, D, and K, is a fat-soluble vitamin, which dissolves in fat and is best absorbed when eaten with some fat. Good sources of vitamin E include vegetable oils, nuts, seeds, green leafy vegetables, and wheat germ.

Many adults take relatively large amounts of vitamin E for months to years without any apparent harm. However, high doses of vitamin E may increase the risk of bleeding, particularly for adults who are also taking an anticoagulant (especially warfarin), which makes blood less likely to clot. Occasionally, adults who take very high doses develop muscle weakness, fatigue, nausea, and diarrhea.

The diagnosis of vitamin E toxicity is based on the person’s history of using vitamin E supplements and symptoms.

Treatment of vitamin E toxicity involves stopping vitamin E supplements. If necessary, vitamin K, which helps blood clot, is given to stop bleeding.

Drugs Mentioned In This Article

Generic Name Select Brand Names
COUMADIN
NOTE: This is the Consumer Version. DOCTORS: Click here for the Professional Version
Click here for the Professional Version
Others also read

Also of Interest

Videos

View All
Overview of Wilson Disease
Video
Overview of Wilson Disease

SOCIAL MEDIA

TOP